Nevada, 2005

Flooding in Nevada, May 15 to 31, 2005

May 15 to 31, 2005 · NWS LKN · 5 events in 5 counties and zones

A much above normal snowpack combined with a very wet spring caused many streams and rivers to rise above flood stage. The Humboldt River went above flood stage from Deeth to Carlin in Elko county and along its stretch in Humboldt county.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A much above normal snowpack combined with a very wet spring caused many streams and rivers to rise above flood stage. The Humboldt River went above flood stage from Deeth to Carlin in Elko county and along its stretch in Humboldt county. Lowland flooding occurred near the river. Some streets along the Humboldt River in Elko and Winnemucca were flooded. In Deeth many roads were impassable due to high water. Both the Bruneau and Owyhee Rivers had moderate lowland flooding along their reaches. Minor flooding also occurred along Lamoille creek in the town of Lamoille. Flooding along the Jarbidge River washed out two bridges near the town of Jarbidge closing off access to the town. In White Pine county some rural roads were washed out by flood waters as many streams went above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at May 15, 1:29 AM PST, 7 hours 31 minutes earlier.

Area forecast discussion, May 15, 1:29 AM PST, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
229 AM PDT SUN MAY 15 2005

.SYNOPSIS...HIGH PRESSURE WILL LINGER OVER THE GREAT BASIN TODAY WITH
ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON. A LOW
PRESSURE SYSTEM WILL BEGIN TO MOVE ACROSS NEVADA TONIGHT BRINGING
UNSETTLED WEATHER TO THE GREAT BASIN. THIS WILL BE THE FIRST IN A
SERIES OF LOW PRESSURE SYSTEMS TO MOVE THROUGH MID-WEEK...WITH A
RETURN TO DRIER AND WARMER CONDITIONS LATE NEXT WEEK.
&&

.SHORT TERM...RIDGE AXIS SLIDING OVER CWA TODAY. WITH TEMPERATURES
REACHING NEAR 80 DEGREES IN SOME AREAS AND LIS REACHING NEAR ZERO
EXPECT ISOLATED LATE AFTN TSTMS TO DEVELOP...MAINLY EASTERN ZONES.
AS TROF AXIS MOVES ALONG CA COAST TONIGHT...CWA BECOMES UNDER
INFLUENCE OF RIGHT REAR QUAD OF 80 KNOT 300MB JET. MODELS
FORECASTING GOOD QFP AMOUNTS OVER ELKO COUNTY BY 12Z SO HAVE BUMPED
POPS. SNOW LEVELS AROUND 8000 FEET SO NO SNOW HIGHLIGHTS. WITH ADDED
PCPN...EXPECT INCREASE RIVER FLOWS IN A COUPLE OF DAYS. STRONG
DYNAMICS ASSOCIATED WITH TROF AXIS MOVING ACROSS NEVADA MONDAY SO
HAVE BUMPED POPS TO LIKELY MOST AREAS. IN ADDITION...GOOD 300/700MB
DIVERGENT/CONVERGENT COUPLET ASSOCIATED WITH 120 KNOT JET ON BACKSIDE
OF UPPER LOW. THEREFORE...WILL CONTINUE FLOOD WATCH FOR CENTRAL NV.
HARMER

.LONG TERM...GFS CONTINUES TO SHOW QPF OVER NRN NV MID TO LATE WEEK.
THINK THIS IS MOSTLY OVER DONE WITH LEFT FRONT OF U/L JET OVER THE
REGION EARLY IN THE PERIOD AND ONLY WEAK S/W ENERGY THROUGH UPPER
FLOW...LEFT CHANCE POPS IN HUMBOLDT COUNTY...WHILE CONTINUING TO
LOWER OVERALL POPS SLIGHTLY. BY LATE IN THE WEEK MODELS CONTINUE TO
AMP TROUGH AND PUSH SYSTEM FARTHER NORTH...THIS ALSO TENDS TO
SUGGEST DRIER CONDITIONS ACROSS THE STATE...EVEN WITH U/L TROUGH
OVER NV ON FRIDAY...ESPECIALLY AS MODELS SHOWING SYSTEM LARGELY
UNORGANIZED. ECMWF AND GFS STILL DISAGREE ON STRENGTH OF RIDGING
NEXT WEEKEND WITH GFS SHOWING A MORE AMPLIFIED PATTERN...EITHER
WAY...LOOKING AT DRY AND WARM CONDITIONS OVER THE GREAT BASIN.
LIEBL
&&

.LKN WATCHES/WARNINGS/ADVISORIES...

...FLOOD WARNING IN EFFECT FOR THE HUMBOLDT RIVER FROM DEETH IN
   ELKO COUNTY TO WINNEMUCCA UNTIL FURTHER NOTICE.
...FLOOD WARNING FOR SMALL STREAMS IN NRN NV UNTIL FURTHER NOTICE.
...FLOOD WATCH IN EFFECT THROUGH MONDAY NIGHT FOR CENTRAL NV.

&&
Hazardous weather outlook, May 15, 4:02 AM PST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
502 AM PDT SUN MAY 15 2005

NVZ030>034-036-161200-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
502 AM PDT SUN MAY 15 2005

THIS OUTLOOK IS FOR NORTHERN NEVADA

.DAY ONE...TODAY AND TONIGHT

RIVERS AND SMALL STREAMS WILL REMAIN AT OR NEAR FLOOD STAGE.  FLOOD
WARNINGS REMAINS IN EFFECT FOR NORTHERN NEVADA. PLEASE REFER TO THE
LATEST FLOOD STATEMENT...RNOFLSLKN OR WGUS85 KLKN FOR FURTHER
DETAILS FOR A LIST OF RIVER AND STREAM STAGES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WARMER TEMPERATURES TODAY WILL MELT HEAVY SNOWPACK AT HIGHER
ELEVATIONS AND CONTINUE THE FLOOD THREAT. FLOOD WARNINGS FOR SMALL
STREAMS AND RIVERS REMAINS IN EFFECT UNTIL FURTHER NOTICE. REFER TO
THE LATEST FLOOD STATEMENT...RNOFLSLKN OR WGUS85 KLKN FOR MORE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

NVZ013-035-037-161200-
NORTHERN NYE COUNTY-SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
WHITE PINE COUNTY-
502 AM PDT SUN MAY 15 2005

THIS OUTLOOK IS FOR CENTRAL NEVADA

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES WILL WARM AND INCREASE THE FLOOD THREAT. A FLOOD WATCH
REMAINS IN EFFECT FOR EAST CENTRAL NEVADA THROUGH MONDAY. REFER
TO THE LATEST STATEMENT...RNOFFALKN OR WGUS65 KLKN FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WARMER TEMPERATURES WILL MELT HEAVY SNOWPACK AT HIGHER ELEVATIONS.
THIS WILL INCREASE THE RISK OF FLOODING ON RIVERS AND SMALL STREAMS
ACROSS EAST CENTRAL NEVADA. THEREFORE...THE FLOOD WATCH WILL REMAIN
IN EFFECT THROUGH MONDAY. SEE RNOFFALKN OR WGUS65 KLKN FOR FURTHER
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

HARMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Sw & Sc Elko

When
May 15, 9:00 AM PST to May 31, 11:59 PM PST
Where
Sw & Sc Elko forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Flood, Ruby Mountains/E Humboldt Range

When
May 16, 7:00 AM PST to May 31, 11:59 PM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
GENERAL PUBLIC
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Flood, White Pine

When
May 16, 8:00 AM PST to May 29, 10:00 AM PST
Where
White Pine forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

Flood, N Elko Cnty

When
May 16, 10:00 AM PST to May 25, 3:00 PM PST
Where
N Elko Cnty forecast zone
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
40.900, -119.500

Flood, Humboldt

When
May 17, 7:00 AM PST to May 31, 11:59 PM PST
Where
Humboldt forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2005Every state in 2005This day in weather historyWarnings in Nevada, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450866, 5450867, 5450865, 5450864, 5450863.